Sunday, July 21, 2024
HomeWorldWhen I walk, I feel like I am about to faint. Could...

When I walk, I feel like I am about to faint. Could it be caused by my medication? DR MARTIN SCURR replies

When I walk, I often feel ‘woozy’, as if I am about to pass out. I think it’s called presyncope.

I have a pacemaker, but my heart rate can vary between 150 and 180. This can be caused by stress.

Could it be related to my medications (apixaban, Forceval, bisoprolol, atorvastatin)?

I am 83, ex-para and have always been very fit.

Anthony Appleby, Exeter.

Dr Martin Scurr replies: The events you describe must be alarming and I think they deserve investigation.

A rapid heart rate (where the heart beats more than 100 times per minute) is called tachycardia. There are different types and an electrocardiogram (ECG), which measures the electrical activity of the heart, will identify which type it is (this is important as treatment varies).

A fast heart rate can be caused by too much caffeine combined with prescription medications

A fast heart rate can be caused by too much caffeine combined with prescription medications

Two of the most common types are supraventricular tachycardia (where the heart suddenly beats much faster than normal for minutes or even hours) and rapid atrial fibrillation (an irregular heartbeat).

Sometimes tachycardia is caused by too much caffeine or prescription medications (usually for heart disease or asthma), but none of the medications you are taking are involved.

It appears that your problem may be the heart’s pacemaker.

You have previously been fitted with a pacemaker because your heart rate was too low and the implant maintains your heart rate.

When the heart rate falls below 60 beats per minute, it activates and provides a faster pace.

What seems to be happening now is that sometimes when you exercise or when you’re stressed, your heart speeds up.

READ ALSO  VIDEO: Frank Martin used instinctual defensive as Tank Davis got him during face off argument

If you have a very rapid tachycardia, there is not enough time between each contraction of the heart (i.e. each heartbeat) for the chambers of the heart to completely fill with blood.

Because less blood is pumped through your body, you experience a drop in blood pressure, which makes you feel faint (called presyncope; syncope is the term for actually fainting).

The type of tachycardia you have can be diagnosed with a continuous ECG recording – a 24-hour recording or perhaps a seven-day recording – to capture one of your episodes.

Once the type is diagnosed, your doctor may increase your dose of bisoprolol, a beta blocker, which slows the heart rate.

I recently returned from a holiday with no sense of taste. My GP diagnosed long Covid. When I went for my Covid jab, he said if my taste doesn’t come back this year, it never will. I’m 73 and don’t want to eat cardboard for the rest of my life.

Alec Rawlinson, by email.

Dr. Martin Scurr replies: I can reassure you: there is good reason for cautious optimism.

As you probably know, long Covid is the label given to Covid symptoms that last longer than three months after the original infection, and include a wide range of physical, cognitive and emotional changes.

But despite the vast amount of research since the pandemic began, the cause of these long-lasting Covid symptoms remains a puzzle and is likely to involve a number of mechanisms.

Your lost sense of taste (ageusia) will be accompanied by a loss of sense of smell (known as anosmia), because the two senses are inextricably linked.

READ ALSO  MasterChef Australia fans mock show’s ‘cringe’ move and notice one ‘fake to the max’ detail

The majority of patients who lose them due to a Covid infection regain them after three months.

But if you don’t experience any improvement, it’s worth trying smell training; you can consult these online.

It involves exposure to four different odors, twice a day, for six months. The goal is to retrain the sense of smell by restoring neurological connections.

If you still don’t see any improvement, I would ask your GP to refer you to an ear, nose and throat specialist. This can assess whether specialist treatments, such as corticosteroids, can help you.

I think…

Don’t assume the AI ​​doctor is trustworthy

Artificial intelligence may not be that intelligent after all, based on a friend’s recent experience.

He has suffered from back pain for a long time and was diagnosed with osteoarthritis of the facet joints (in the lower back). His specialist recommended a procedure to destroy the nerves to these joints to reduce his pain.

But first he needed an MRI to see which area to target: Since my friend is agoraphobic, he was booked for an upright MRI (easier to carry for agoraphobic patients), using a 0.5 Tesla scanner .

However, a little research suggested that the quality and definition of the image from this scanner is lower than others.

He asked me if he should complain and I said he should talk to his surgeon.

An hour later he called again: he had researched scanning technology using ChatGPT and discovered that the information he was receiving about the poorer quality of the 0.5 Tesla was misleading. ChatGPT had invented higher definition scanners.

READ ALSO  German police encourage England fans to smoke CANNABIS instead of drinking at the Euros… after slapping beer ban on supporters ahead of Sunday’s ‘high risk’ Serbia clash

This is a warning to everyone. Check critical medical information from artificial intelligence very, very carefully.

WATCH VIDEO

DOWNLOAD VIDEO

YOU MAY ALSO LIKE
- Advertisment -

RECENT POSTS

- Advertisment -
- Advertisment -